If You Take Decadron/Dexamethasone Read This:
(Ed. note--But please note it doesn't take the place of medical advice. We're not medical professionals here, just folks in the trenches findin' things out the hard way! But I will say that this is something everyone should ask their doctor about as soon as possible after starting steroids.)
Dex depletes the body of electrolytes, which can cause severe cramps in any muscle in the body, and it steals calcium from your bones, causing severe bone thinning and weakness. You can't eat enough good food to fix this problem. If you're on 8 or more mg per day do this. Take 4 calcium 600mg plus vitamin D daily, one with breakfast, one with lunch, one with dinner and one at bedtime. Also take two potassium 595mg a day, one with breakfast and one with dinner. Take two magnesium oxide per day, one with breakfast, one with dinner. Try not to drink just water. Try to drink sugar free Powerade or Gatorade. If you need calories then use the regular, but be aware that one bottle has 320 calories and a ton of sugar.
This will save you so much pain and sodium/electrolyte imbalances and sodium loss. If you take less than 8 you can safely halve the vitamins and do really well and probably avoid the problems.
If you wait until you have a problem it can take a couple of months to get back in balance and out of pain. My husband Wes is not on Dex anymore but still takes the calcium twice daily, and the potassium and magnesium once. He has his coffee in the am, some milk and Ensure but he always has a Powerade next to him to sip on.
This will save you so much pain. One person wrote that the ER told the person to eat a banana and drink an extra glass of milk every day. Can't remember who it was but they started the regimen and did much better. Blessings and love to each of you.
--Sandy Mayea Miller
In addition to drinking milk and having bananas you may also want to check into puddings and other foods with calcium and other vitamins. If swallowing pills is difficult or you want to offer options other then just pills, many vitamins come in either gummy types or caramels that include calcium such as Viactiv. Additionally, magnesium and calcium can be balanced using a powder additive with liquid called Natural Vitality Natural Calm (a magnesium supplement). I was able to find most of these at Walmart, the grocery and Target. The magnesium powder I was able to get online via Amazon. Also look into the children's section for things like Pedialyte or Pedialyte Popsicles.
Nestle Nutrition also has a variety of supplemental beverages and supplemental foods that may help keep nutrition up.
More nuggets you should know:
1/Long term doses of dex can cause issues such as cramps (stated above), insatiable hunger, insomnia, weakness in the 'gait' (thighs) area, and stretch marks that appear to split open.
2/Weaning too fast can cause a crash especially if they have become steroid dependent. Some of the things we've experienced are tremendous increase in fatigue, a zombie-like state, glassy eyes, lack of cognition, and balance issues.
After many months of going up and down on dex, especially when the swelling seems to be reduced, you may want to see an endocrinologist or speak with your oncologist about adrenal insufficiency / steroid dependence. Some have worked to reduce and get off the dex, others have reduced and switched to prednisone and/or cortef.
We share this information as many of these side affects may cause the loved one or caregiver to worry that they are symptoms of GBM. At times many of us have found that they are more related to the steroid usage or dependence.
Thanks a million, ladies!!